Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Use of drugs in myas. gravis with pregnancy

12/15/2009

Question:

i am a 23 year lady , i have been diagnosed as having ophthalamic myasthenia gravis before several months and was treated with pyridostagmine then in last month predinslone was also prescribed to me..my condition improved but now i am pregant 6 weeks and now i am on neostagime 30mg every 5 hours plus 20mg predinslone...my question is about the saftey of these drugs in pregnancy and if i can stop one or both of them since my condition is stable...and is there any harm from stoping them ..i mean would my disease worsen if i stop the medication during pregnancy...i am really worried what to do and the doctor does not give me suffeceint information nor he advices me clearly what to do

Answer:

Prednisone is felt to be the safest of the immunosuppressant drugs during pregnancy. It does have negative effects for a pregnant woman. You must be mindful of the side effects of the prednisone which could worsen with pregnancy (high blood pressure, eye problems, diabetes). You must be aware of the side effects for the baby. Children born to women on chronic steroids have a higher risk of adrenal gland disease (low levels of stress hormones= adrenal insufficiency). Babies with prednisone might also have a theoretical increased risk of cleft palate. And there is increased risk of premature rupture of membranes, causing premature labor and increased infections in the fetus. But babies born to mothers with autoimmune myasthenia can have neonatal myasthenia (which is usually transient) but can be dangerous if not recognized early. Neostigmine is just symptomatic therapy, like a band aid, and can be stopped. Symptoms could worsen but thankfully you just have ophthalmic symptoms. The prednisolone should not be stopped abruptly, but should be tapered, if you and your doctor make that decision. But the disease can worsen. You must balance the risk of the myasthenia to yourself and the child against the risks of the steroids. Hopefully your myasthenia was very mild when you were not on prednisolone. In addition, you might want to seek out an OB/Gyn with a comfort level with high risk pregnancy (maternal fetal medicine) to help you with your pregnancy. Best to you.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati